Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 101, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2008, 7:13 PM CDT for 4 counties in North Dakota. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2008, 7:13 PM CDT (00:13 UTC)
- Expired
- Jun 18, 2008, 8:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties McHenry County, ND, McLean County, ND, Sheridan County, ND, Ward County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 7:25 PM CDT | HAIL 0.75 | 17 Se Minot, ND | |
| Jun 18, 7:29 PM CDT | HAIL 1 | 17 Se Minot, ND | |
| Jun 18, 7:50 PM CDT | HAIL 1 | 18 N Denhoff, ND | PEA TO QUARTER SIZE HAIL LASTED FOR 20 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 4:59 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 882 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 190013
SVRBIS
NDC049-055-083-101-190115-
/O.NEW.KBIS.SV.W.0101.080619T0013Z-080619T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
713 PM CDT WED JUN 18 2008
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA...
SOUTHEASTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
NORTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 815 PM CDT
* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10
MILES EAST OF RICE LAKE TO 8 MILES NORTHEAST OF BALFOUR...OR ALONG
A LINE EXTENDING FROM 15 MILES SOUTH OF MINOT TO 42 MILES EAST OF
MINOT...AND MOVING SOUTHEAST AT 14 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BERGEN BY 720 PM CDT...
BALFOUR BY 735 PM CDT...
DRAKE BY 745 PM CDT...
KIEF AND ANAMOOSE BY 805 PM CDT...
RUSO AND BENEDICT BY 810 PM CDT...
BUTTE...STRAWBERRY LAKE AND KRUEGER LAKE BY 815 PM CDT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WESTERN NORTH DAKOTA.
LAT...LON 4807 10160 4815 10103 4809 10034 4771 10015
4768 10148
TIME...MOT...LOC 0013Z 325DEG 12KT 4799 10130 4802 10040
$$
HEINERT1 follow-up statement
000
WWUS53 KBIS 190042 RRA
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT WED JUN 18 2008
NDC049-101-190052-
/O.CAN.KBIS.SV.W.0101.000000T0000Z-080619T0115Z/
MCHENRY ND-WARD ND-
742 PM CDT WED JUN 18 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARD AND SOUTHERN
MCHENRY COUNTIES IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WESTERN NORTH DAKOTA.
LAT...LON 4771 10015 4768 10148 4782 10153 4783 10152
4785 10086 4785 10025
TIME...MOT...LOC 0042Z 328DEG 23KT 4778 10122 4780 10032
$$
NDC055-083-190115-
/O.CON.KBIS.SV.W.0101.000000T0000Z-080619T0115Z/
MCLEAN ND-SHERIDAN ND-
742 PM CDT WED JUN 18 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHERN SHERIDAN AND NORTHEASTERN MCLEAN COUNTIES...
AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MAX
TO 8 MILES NORTHEAST OF KRUEGER LAKE...OR ALONG A LINE EXTENDING FROM
30 MILES SOUTH OF MINOT TO 53 MILES SOUTHEAST OF MINOT...MOVING
SOUTHEAST AT 26 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
KRUEGER LAKE BY 750 PM CDT...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR WESTERN NORTH DAKOTA.
LAT...LON 4771 10015 4768 10148 4782 10153 4783 10152
4785 10086 4785 10025
TIME...MOT...LOC 0042Z 328DEG 23KT 4778 10122 4780 10032
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:45 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 18, 2:45 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 245 PM CDT WED JUN 18 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG A LINE FROM NORTH OF MINOT...SOUTH INTO SOUTH DAKOTA. THIS IS ALONG A SURFACE FRONT WHERE DEW POINTS HAVE POOLED AND TEMPERATURES HAVE WARMED TO NEAR 80 DEGREES. THIS HAS INCREASED THE CAPE WITH MID LEVEL CAPES OF 1000 TO 1500 J/KG. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE FRONT AND MOVE SLOWLY EAST THROUGH THIS EVENING. WILL KEEP A CHANCE OF TSTMS TO THE WEST OF THE FRONT...AS THERE HAVE BEEN A FEW THUNDERSTORMS THAT DEVELOPED IN NORTHEAST MONTANA. THE THUNDERSTORMS IN CENTRAL ND WILL LIKELY BE SEVERE AT TIMES WITH LARGE HAIL...AND A POTENTIAL FOR STRONG WINDS AND HEAVY RAIN. BY THURSDAY MORNING...THE UPPER LEVEL RIDGE NOW OVER THE STATE WILL RETROGRADE WEST BACK OVER MONTANA...BUT WITH LOW AMPLITUDE. A WEAK SHORT WAVE MOVING OVER THE RIDGE MAY BE STRONG ENOUGH TO AID INSTABILITY TO AID IN TSTM FORMATION IN THE AFTERNOON AND WILL KEEP A SLIGHT CHANCE OF TSTMS IN THE FORECAST. BY FRIDAY THE UPPER LEVEL RIDGE WILL SHARPEN OVER CENTRAL MONTANA AND SHOULD CAUSE INCREASED STABILITY OVER THE AREA WHICH SHOULD CONTINUE THROUGH SUNDAY EVENING WITH THE EXCEPTION OF THE BORDER AREAS. TEMPERATURES WILL REMAIN SEASONABLE THROUGH SUNDAY. .LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT... WARM WEATHER TO CONTINUE WITH ANOTHER POTENTIAL SEVERE WEATHER MAKER SUNDAY NIGHT AS BOTH THE GFS AND ECMWF HAVE A LOW LEVEL JET/H85 SOUTH WINDS OF 35KT ACROSS THE CWA...GOOD PRODUCER FOR ELEVATED CONVECTION. AN INCOMING COLD FRONT AND UPPER WAVE WILL BRING SHOWERS AND TSTMS ACROSS THE CWA FROM WEST DURING THE DAY SUNDAY...THEN SPREAD INTO OUR CENTRAL ZONES SUNDAY NIGHT. THREAT OF SEVERE TSTMS CONTINUE MONDAY ACROSS THE CENTRAL AND EAST. PLENTY OF LOW LEVEL MOISTURE TO WORK WITH AS DEWPOINTS WILL BE AROUND 60F AHEAD OF THE COLD FRONT. BROAD RIDGING CONTINUES TUESDAY INTO INTO THURSDAY WITH DISTURBANCES RIDING OVER THE TOP OF THE RIDGE...WHICH WILL CREATE ADDITIONAL CHANCES OF SHOWERS AND TSTMS. && .AVIATION...OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS NEXT 24HR. HOWEVER...SHOWERS AND TSTMS THIS AFTERNOON AND EARLY EVENING MAY CREATE BRIEF MVFR CEILINGS AND VISIBILITIES IN HEAVY RAIN AND POSSIBLY SOME HAIL. SOME THUNDERSTORMS WILL ALSO HAVE STRONG WINDS GREATER THAN OR EQUAL TO 35KT. THREAT FOR TSTMS WILL CONTINUE INTO THURSDAY...BUT AREAL COVERAGE SHOULD BE LESS THURSDAY AFT/EVE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/KS
Hazardous weather outlook, Jun 18, 4:46 AM CDT, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 446 AM CDT WED JUN 18 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 446 AM CDT WED JUN 18 2008 /346 AM MDT WED JUN 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A GOOD CHANCE OF THUNDERSTORMS TODAY. SOME STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING. THE MAIN THREAT IS LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. SOME LOCALES MAY RECEIVE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SLIGHT CHANCES OF THUNDERSTORMS FOR THURSDAY...THEN SATURDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. JV
In the hours before
Local storm report, Jun 18, 5:53 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
553 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL STANTON 47.32N 101.38W
06/18/2008 M2.75 INCH MERCER ND TRAINED SPOTTER
GOLFBALL TO BASEBALL SIZED HAIL
&&
VROLLERLocal storm report, Jun 18, 5:58 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 7 N MINOT 48.33N 101.30W
06/18/2008 E1.75 INCH WARD ND BROADCAST MEDIA
0553 PM HAIL 5 N MINOT 48.31N 101.30W
06/18/2008 E1.00 INCH WARD ND BROADCAST MEDIA
&&
NHEINERTLocal storm report, Jun 18, 6:02 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
602 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 10 N FAIRFIELD 47.33N 103.22W
06/18/2008 M1.00 INCH MCKENZIE ND TRAINED SPOTTER
QUARTER SIZE HAIL
&&
KSIMOSKOLocal storm report, Jun 18, 6:14 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
614 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 7 SE STANTON 47.25N 101.28W
06/18/2008 M2.50 INCH MERCER ND TRAINED SPOTTER
HAILED FOR 9 MINUTES GOLFBALL TO TENNIS BALL SIZE
&&
VROLLERLocal storm report, Jun 18, 6:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
647 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 6 S MINOT 48.15N 101.30W
06/18/2008 M0.88 INCH WARD ND BROADCAST MEDIA
&&
NHEINERTLocal storm report, Jun 18, 7:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL CENTER 47.12N 101.30W
06/18/2008 M1.00 INCH OLIVER ND PUBLIC
&&
KSIMOSKOThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:01 PM CDT | Tornado Warning | BIS | Burleigh, Morton, Oliver | 29 min |
| Jun 18, 7:11 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville, Ward | 64 min |
| Jun 18, 7:21 PM CDT | Tornado Warning | BIS | Grant, Morton | 24 min |
| Jun 18, 7:29 PM CDT | Tornado Warning | BIS | Morton | 31 min |
| Jun 18, 7:35 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 55 min |
| Jun 18, 7:40 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 35 min |
| Jun 18, 7:47 PM CDT | Tornado Warning | BIS | Grant, Morton | 43 min |
| Jun 18, 7:55 PM CDT | Tornado Warning | BIS | Burleigh, Morton | 35 min |
| Jun 18, 7:56 PM CDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 64 min |
| Jun 18, 7:58 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Grant, McLean, Morton, Oliver | 62 min |
| Jun 18, 8:32 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Morton, Sioux | 58 min |
| Jun 18, 8:44 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Sheridan | 61 min |
| Jun 18, 8:56 PM CDT | Tornado Warning | BIS | Sioux | 49 min |
| Jun 18, 9:10 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 50 min |
| Jun 18, 9:17 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean | 48 min |
| Jun 18, 9:22 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 38 min |
| Jun 18, 9:27 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Morton, Sioux | 63 min |
| Jun 18, 10:31 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 29 min |
| Jun 18, 11:01 PM CDT | Severe Thunderstorm Warning | BIS | Mercer | 29 min |
| Jun 19, 2:04 PM CDT | River Flood Warning | BIS | McKenzie, Williams | 22 days |
| Jun 19, 3:06 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 39 min |
| Jun 19, 3:44 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 46 min |
| Jun 19, 6:20 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Ward | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.